Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had laparoscopic hysterectomy surgery. Had terrible pschotic reaction to droperidole. Given endone for pain. Suggest?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I had laparoscopic hysterectomy surgery 1 week ago. My ovaries were left. I had a terrible pschotic reaction to droperidole at hospital. I went into a depressive state. My thoughts were all over, I was confused and felt slightly suicidal. After my release I was given endone for pain. I took it once and felt a rush of depression and then an immediate high. My blood pressure spiked immediately and then started dropping dramatically. Needless to say that was the last time I took it. I took 2 voltaren tonight 15 mg each and felt the depression again. It is not as bad as the droperidole but I cannot sleep and thoughts are all over the place. I have high blood pressure and I am on irbesartan. I am also 38 years old. Is it that hormone levels are screwing up my bodies ability to break down these tablet?. I never had any issues with medication before. I am allergic to codeine and morphine. I have terrible nauseau when I use them. Can someone please advise as what this could possible be?
Posted Sat, 28 Sep 2013 in Depression
Answered by Dr. Jorge Brenes-Salazar 1 hour later
Brief Answer:
Rule out bipolar disorder after a few weeks

Detailed Answer:

Thank your for posting your query, I have gone through your query completely and understand your concern.

I would like to give you the best information possible based on your description.

There is a condition called adjustment disorder in Psychiatry, in which your body tries to adapt to a certain stressor, for example a big surgery, and has a maladaptative response for a short period of time, with anxiety, depression or psychosis.

It would be unusual for all types of medications to be provoking this, but for sure, the time with droperidol and the time with the narcotics could be attributable to the medications.

If the alternating depression with the "highs" persist after 4 weeks, then a more pervasive disorder, such as bipolar disorder needs to be ruled out. So I would suggest you talk to a psychiatrist if your problems persist.

Hope this information is of use to you. Please do write back to me in case you have further queries.

Yours truly,

Dr Brenes-Salazar MD
Mayo Clinic MN
Above answer was peer-reviewed by
Follow-up: Had laparoscopic hysterectomy surgery. Had terrible pschotic reaction to droperidole. Given endone for pain. Suggest? 3 hours later
Why are these episodes happening only after taking medication? I would be fine all day and only after taking medication would these episodes occur?
Answered by Dr. Jorge Brenes-Salazar 16 minutes later
Brief Answer:
Sensitivity to medications

Detailed Answer:


Thanks for writing back.

As I indicated before, two of the three medications you mentioned the narcotic and the droperidol clearly have such side effects, but I am not quite sure why with the antiinflammatory you had the reaction again. For pain control, I would recommend you to use only acetaminophen, and monitor for resolution of symptoms over a few weeks. If they go away we have an answer medication side effects and intolerance to those classes of drugs

Above answer was peer-reviewed by
Follow-up: Had laparoscopic hysterectomy surgery. Had terrible pschotic reaction to droperidole. Given endone for pain. Suggest? 24 hours later
Hi, got up this morning and my face and neck are secreting something yellow. As I wipe it my face cloth is yellow. Could this be a side effect of some type of medicine?
Answered by Dr. Jorge Brenes-Salazar 27 hours later
Brief Answer:
Unusual side effect

Detailed Answer:
Dear patient

sorry for the delayed response. It is a highly unusual side effect the symptom that you describe; to my knowledge there are only a few medications that can discolor body secretions with yellow or orange tones: rifampin and phenazopyridin are the ones I am acquanted with

Yours truly

Dr Brenes
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor